Symptomatic rebound methaemoglobinaemia after treatment with dapsone
The Netherlands Journal of Medicine , Volume 78 - Issue 5 p. 277- 281
A 28-year-old female patient was admitted to our hospital with severe dyspnoea and hypoxemia due to methaemoglobinaemia caused by dapsone. The patient recovered completely after repeated infusions of methylene blue and cessation of dapsone. However, 12 days after cessation of dapsone, the patient was readmitted due to recurrence of symptoms based on a relapse of methaemoglobinaemia. Toxicological analysis revealed a toxic dapsone level at readmission and no other explanation for methaemoglobinaemia. Several possible mechanisms as explanation for the recurrence of methaemoglobinaemia are listed and additional tests were performed. In addition to supportive care, treatment consisted of methylene blue; furthermore, cimetidine and ascorbic acid were added. An overview of the pathophysiology, diagnostics, treatment, and possible explanations for this relapse of methaemoglobinaemia caused by dapsone are given. This case shows the importance of considering the possibility of a late rebound methaemoglobinaemia after discontinuation of dapsone.
|Dapsone, methaemoglobinaemia, methylene blue, rebound|
|The Netherlands Journal of Medicine|
|Organisation||Department of Internal Medicine|
Jonkers, B.R.P., Cobanoglu, G., Blok, E.J., Kobber, J.J., van der Helm, M.W., van Hoof, I., … Versmissen, J. (2020). Symptomatic rebound methaemoglobinaemia after treatment with dapsone. The Netherlands Journal of Medicine, 78(5), 277–281. Retrieved from http://hdl.handle.net/1765/131331